Alert archive / Virginia / River Flood Warnings in 2018
River Flood Warning 26, NWS Blacksburg, VA
NWS Blacksburg, VA issued this river flood warning at Sep 16, 2018, 3:26 PM EDT for Montgomery County, Pulaski County, City of Radford, Virginia. It took effect at Sep 17, 2018, 12:00 PM EDT. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Sep 16, 2018, 3:26 PM EDT (19:26 UTC)
- In effect from
- Sep 17, 2018, 12:00 PM EDT
- Expired
- Sep 18, 2018, 4:22 AM EDT
- In force
- 16 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- Moderate
Counties City of Radford, VA, Montgomery County, VA, Pulaski County, VA
The radar
The Roanoke radar (KFCX), 28 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point New River at Radford (RDFV2). The gauge peaked at 16.30 ft at Sep 17, 2018, 9:00 PM EDT.
- Action stage
- 12 ft
- Minor stage
- 14 ft
- Moderate stage
- 16 ft
- Major stage
- 20 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03171000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this river flood warning went out at Sep 16, 12:56 PM EDT, 2 hours 30 minutes earlier.
Area forecast discussion, Sep 16, 12:56 PM EDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1256 PM EDT Sun Sep 16 2018
.SYNOPSIS...
Florence will pass northwest across the South Carolina upstate
this afternoon and across far western North Carolina this
evening before becoming a remnant low across eastern Kentucky
tonight. Periods of heavy rain and gusty winds will accompany
this system bringing the threat of significant flooding through
Monday.
&&
.NEAR TERM /THROUGH MONDAY/...
As of 1000 AM EDT Sunday...
Not a lot of change to the going forecast this morning with most
heavier rain from the VA/NC border south where better banding
continues. However rates not as high given more stratiform
nature rain espcly heading farther north where the low level
wedge as acted to undercut banding per Florence tracking so far
south. The wedge has also acted to slow down the evolution of
heavier rain shifting north as appears will have to wait for
Florence to turn the corner to our west later today into the
overnight for better lift to shift north. This will be when the
flow veers more southerly and models indicate better
convergence along one or two bands heading north overnight.
Therefore only made slight adjusts to pops with range from
categorical south to chance north to start before more
light/moderate rain overspreads the remainder of the region this
afternoon. Did trend QPF down north of the VA/NC border through
early afternoon, but with still localized 1-2 inch totals on
the higher peaks, and another inch or two in northwest NC.
Appears best threat for excessive QPF may actually come in a 6-8
hour window overnight into early Monday when the main band(s)
with the Florence remnant low arrive.
Winds overall remain below advisory criteria as speeds aloft
remain dampened by the strong wedge in place. Appears most
stronger gusts primarily with any heavier rain bands so will
keep the NPW in place for now given wet soils and potential for
trees to fall as recently seen in Watauga county this morning.
Otherwise another cool/breezy afternoon with highs staying in
the 60s southwest and only reaching the low/mid 70s at best
elsewhere.
Previous discussion as of 720 AM EDT Sunday...
Bands of moderate to at times heavier showers moving across NC
from the Triad to the mountains, with light to moderate showers
as far north as a Bland to Blacksburg to Chatham line.
Models are a little fast on the heavier rain but still looks
like our best rainfall will come in this afternoon into late
tonight, once TD Florence shifts north allowing flow to veer
more toward the southeast.
Previous discussion from early morning...
Path of Florence still favors our southern Blue Ridge to
receive the most rain, starting this afternoon, but moreso
tonight as the flow turns more southeast. Models appear in
somewhat good agreement, and show surge of moderate to heavier
showers advancing into the NC foothills/mountains around dawn
then shifting northward into southern VA along/either side of
the Blue Ridge in the afternoon. Some differences in how much
rain falls but seems consistent that at least 8-10 inches will
occur around Blowing Rock to Fancy Gap through Monday, before
the rain shield lifts northward as Florence moves across WV.
As such not seeing any need to expand the flash flood watch at this
time, but will likely see some expansion to the north along the Blue
Ridge and Alleghanys later today as high-res solutions favoring a
couple of banding features in this area early Monday.
As for winds, still looks like core of stronger winds will be this
morning, then low level jet starts to weaken as does Florence to 35-
45kts this afternoon. So no changes to the wind advisory.
There remains a small threat of tornadoes despite limited
instability due to extensive cloud cover. Shear profiles increase by
later this afternoon/evening so will have to watch for convective
elements and quick spinups.
Temperatures staying similar through the tonight with highs in the
lower to mid 70s, with 60s across the higher ridges, and lows in the
mid to upper 60s/near 70.
Monday, seems like categorical pops warranted, but may see some
coverage of showers decreasing with possible dry slot working into
the far southwest forecast area. Still some lingering shear may
allow for an isolated tornadic spinup but threat is very low.
With flow turning south and despite the rainfall, should see temps
rise another 2-5 degrees, so mainly 70s everywhere but close to
80 in the piedmont east of Danville.
Confidence is medium on this occurring but not high enough to drop
pops below likely.
&&
.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 320 AM EDT Sunday...
Florence begins to shift north of us Monday night, moving into New
England Tuesday. Will get be on the backside so westerly to
northwest flow allows for showers as upper level shortwave shifts
across the area. With increasing sunshine, should see temps a little
warmer Tuesday with mid-upper 70s west, to lower to mid 80s east.
Coverage of showers/few storms Tuesday will be mainly scattered, but
somewhat better coverage expected over WV, so mainly have 30-40
pops, with 50-60 northwest of Lewisburg, WV.
Should be drying out Tuesday night.
Medium confidence in this forecast.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 345 PM EDT Saturday...
Subtropical ridge of high pressure is forecast to build back
across the southeastern CONUS with temperatures favoring above
normal readings for the remainder of the week. Dewpoints will
also remain elevated, so anticipating summer-like conditions as
we progress through the 3rd week of September. A cold front will
approach late in the week providing an uptick in shower/storm
chances in the Friday/Saturday time frame.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 1255 PM EDT Sunday...
Persistence forecast continues at least this afternoon into
early Monday as expect poor flying conditions as the result of
low cigs and vsbys into the overnight.
Expect rain to become more widspread from south to north into
early this evening and heavy at times, especially south of a
KLWB-KROA-KLYH line. Going to see heavier rain bands move
northward into areas east of KBLF-KLWB by midnight with this
heavy rain shifting northeast late.
Ceilings/vsbys will fluctuate between LIFR to low end MVFR into
Monday morning.
Northeast winds to remain gusty at times this afternoon before
turning more east and southeast with stronger gusts of above 30
kts possible, primarily confined to rain bands overnight.
Rainfall becomes more showery on Monday with lingering bands of
showers and perhaps thunderstorms into Monday afternoon espcly
east of the Blue Ridge. As the flow turns more south to
southwest as Florence moves west of the Appalachians, will see
increasing ceilings, but still not expecting anything better
than high end MVFR until Monday afternoon.
Confidence is high on sub-VFR cigs/vsbys and medium on overall
timing of them. High confidence in winds as well.
Extended Discussion...
Will finally see Florence shift north of us by Monday night
with conditions improving. A weak upper low may bring added
showers for Tuesday with possible periods of sub-VFR Tuesday
afternoon. VFR conditions are then expected for Wednesday
through Friday with high pressure over the area.
Confidence gradually transitions to above average by Monday
night into the middle of next week.
&&
.HYDROLOGY...
As of 340 AM Sunday...
Not much change in the models and forecast for rivers and the
overall flood threat. Still looks like heavier rains will take
shape by midday/early afternoon over the southern Blue Ridge
where, then as we head into tonight and Monday, banding appears
likely and where this sets up will impact where flash flooding
and river flooding occurs. Nonetheless overall average rainfall
of 5 to 10 inches with locally higher amounts are expected along
and either side of the Blue Ridge as far north as Roanoke.
Elsewhere, appears that a wedge of high pressure aided by strong
northeast flow may tend to lessen rainfall rates heading north
into parts the James River basin until the cool pool exits by
early Monday. MARFC and river ensemble models only forecasting
action stage on the upper James. But with banding Monday, and
location, this may impact some of the headwaters and downstream
flows.
RFC guidance available on the AHPS web page is showing moderate to
major flooding along the New, Roanoke and Dan Rivers occuring over
the next 1 to 3 days and these graphics have been widely shared.
While this certainly remains a strong possibility if the QPF
verifies, no River Flood Warnings have been issued for the
Roanoke or New, but confidence was high enough that the Dan and
Yadkin rivers will flood based on QPF.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch through Monday evening for VAZ007-009>017-
022-032-033-043-044-058.
Wind Advisory until 4 PM EDT this afternoon for VAZ007-009-010-
012-013-015>017-032.
NC...Flash Flood Watch through Monday evening for NCZ001>006-
018>020.
Wind Advisory until 4 PM EDT this afternoon for NCZ001>003-
018>020.
WV...Flash Flood Watch through Monday evening for WVZ042.
Wind Advisory until 4 PM EDT this afternoon for WVZ042.
&&
SYNOPSIS...JH/WP
NEAR TERM...JH/WP
SHORT TERM...PM/WP
LONG TERM...PM
AVIATION...AMS/JH/WP
HYDROLOGY...PC/WPHazardous weather outlook, Sep 16, 4:29 AM EDT, 10 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 429 AM EDT Sun Sep 16 2018 VAZ018>020-023-024-034-035-045>047-059-WVZ043-044-507-508-170830- Craig-Alleghany VA-Bath-Botetourt-Rockbridge-Bedford-Amherst- Campbell-Appomattox-Buckingham-Charlotte-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 429 AM EDT Sun Sep 16 2018 This Hazardous Weather Outlook is for central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Heavy rainfall will start to move into the area later today and mainly tonight. Localized flash flooding may occur. A flash flood watch may be needed as we get closer if bands of heavier rains set up as projected. In addition, there is an isolated risk for quick spinups of tornadoes this afternoon into tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Excessive rainfall from the remnants of Florence will impact the area Monday. Some areas could see flash flooding. River flooding may occur as well. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to monitor for flooding, downed trees and power lines, along with possible tornadoes Sunday. Please email your rainfall and severe weather reports to rnk.skywarn@noaa.gov or pass them along on our US National Weather Service Blacksburg VA Facebook page. NCZ004>006-VAZ011-014-022-033-043-044-058-170830- Stokes-Rockingham-Caswell-Giles-Montgomery-Roanoke-Franklin-Henry- Pittsylvania-Halifax- 429 AM EDT Sun Sep 16 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY EVENING... This Hazardous Weather Outlook is for north central North Carolina, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. In addition, there is an isolated risk for quick spinups of tornadoes this afternoon into tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to monitor for flooding, downed trees and power lines, along with possible tornadoes Sunday. Please email your rainfall and severe weather reports to rnk.skywarn@noaa.gov or pass them along on our US National Weather Service Blacksburg VA Facebook page. NCZ001>003-018>020-VAZ007-009-010-012-013-015>017-032-WVZ042-170830- Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Tazewell-Smyth-Bland- Wythe-Pulaski-Grayson-Carroll-Floyd-Patrick-Mercer- 429 AM EDT Sun Sep 16 2018 ...WIND ADVISORY IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON... ...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY EVENING... This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, southwest Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Wind Advisory. In addition, there is an isolated risk for quick spinups of tornadoes this afternoon into tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to monitor for flooding, downed trees and power lines, along with possible tornadoes Sunday. Please email your rainfall and severe weather reports to rnk.skywarn@noaa.gov or pass them along on our US National Weather Service Blacksburg VA Facebook page.
In the hours before
Local storm report, Sep 16, 9:36 AM EDT, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
936 AM EDT SUN SEP 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0921 AM NON-TSTM WND DMG 5 NNE SUGAR GROVE 36.34N 81.74W
09/16/2018 WATAUGA NC BROADCAST MEDIA
WATAUGA ROADS REPORTS A TREE DOWN ON ROUTE 421 NEAR THE
TENNESSEE-NORTH CAROLINA STATE LINE.
&&
LOCONTOLocal storm report, Sep 16, 9:59 AM EDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
959 AM EDT SUN SEP 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM STRONG WIND BLOWING ROCK 36.13N 81.67W
09/16/2018 WATAUGA NC 911 CALL CENTER
THREE TREES WERE BLOWN DOWN BY GUSTY WINDS AND WET
GROUND CONDITIONS IN THE BLOWING ROCK FIRE DISTRICT AND
2 MORE WERE DOWNED IN THE ZIONVILLE FIRE DISTRICT, ALL
BETWEEN 9 AM AND 10 AM.
&&
EVENT NUMBER RNK1801354
16Local storm report, Sep 16, 1:31 PM EDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
131 PM EDT SUN SEP 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0126 PM NON-TSTM WND DMG 2 ENE SPARTA 36.51N 81.10W
09/16/2018 ALLEGHANY NC LAW ENFORCEMENT
LARGE TREE DOWN ON NAPCO ROAD OFF OF NC HIGHWAY 18 IN
SPARTA. REPORTED VIA TWITTER.
&&
LOCONTOLocal storm report, Sep 16, 2:12 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
212 PM EDT SUN SEP 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM NON-TSTM WND DMG 5 E ENNICE 36.56N 80.91W
09/16/2018 ALLEGHANY NC 911 CALL CENTER
TREE DOWN ON NC HIGHWAY 18 NEAR THE OVERPASS WITH THE
BLUE RIDGE PARKWAY. REPORTED ON TWITTER.
&&
LOCONTOLocal storm report, Sep 16, 2:22 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
222 PM EDT SUN SEP 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM NON-TSTM WND DMG 6 NE BLOWING ROCK 36.19N 81.61W
09/16/2018 WATAUGA NC BROADCAST MEDIA
WATAUGA ROADS TWITTER ACCOUNT REPORTED A TREE WAS DOWNED
NEAR THE INTERSECTION OF DEERFIELD ROAD AND BAMBOO ROAD
IN BOONE. ROADS WERE TEMPORARILY CLOSED BUT THAT HAS
SINCE BEEN LIFTED TO NORMAL TRAFFIC.
&&
LOCONTOLocal storm report, Sep 16, 2:59 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
259 PM EDT SUN SEP 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM NON-TSTM WND DMG 2 ESE ENNICE 36.54N 80.96W
09/16/2018 ALLEGHANY NC TRAINED SPOTTER
TREE DOWN ON OLD BARRETT ROAD IN ENNICE.
&&
LOCONTOThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 15, 9:28 PM EDT | River Flood Warning | RNK | Pittsylvania, City of Danville | 5 days |
| Sep 15, 9:28 PM EDT | River Flood Warning | RNK | Halifax | 4 days |
| Sep 15, 9:28 PM EDT | River Flood Warning | RNK | Halifax | 5 days |
| Sep 16, 3:18 PM EDT | Areal Flood Advisory | RNK | Bedford, Botetourt, Campbell, Franklin, Pittsylvania, Roanoke and 2 more | 6 hr |
| Sep 16, 3:26 PM EDT | River Flood Warning | RNK | Carroll, Grayson, City of Galax | 45 hr |
| Sep 16, 3:26 PM EDT | River Flood Warning | RNK | Giles | 66 hr |
| Sep 16, 4:27 PM EDT | Tornado Warning | RNK | Bedford | 18 min |
| Sep 16, 4:36 PM EDT | River Flood Warning | RNK | Roanoke, City of Roanoke, City of Salem | 46 hr |
| Sep 16, 5:02 PM EDT | Areal Flood Warning | RNK | Carroll, Floyd, Grayson, Patrick, City of Galax | 31 min |
| Sep 16, 5:27 PM EDT | Flash Flood Warning | RNK | Carroll, Floyd, Grayson, Patrick, City of Galax | 10 hr |
| Sep 16, 6:44 PM EDT | Special Weather Statement | RNK | Halifax | 46 min |
| Sep 16, 7:00 PM EDT | Flash Flood Warning | RNK | Patrick | 9 hr |
| Sep 16, 7:33 PM EDT | Special Weather Statement | RNK | Halifax | 12 min |
| Sep 15, 9:28 PM EDT | River Flood Warning | RNK | Rockingham | 4 days |
| Sep 15, 9:37 PM EDT | River Flood Warning | RNK | Wilkes | 53 hr |
| Sep 15, 9:37 PM EDT | River Flood Warning | RNK | Surry, Yadkin | 36 hr |
| Sep 16, 6:41 PM EDT | Flash Flood Warning | RNK | Surry, Wilkes, Yadkin | 6 hr |
| Sep 16, 7:35 PM EDT | Flash Flood Warning | RNK | Alleghany, Ashe, Watauga | 6 hr |
| Sep 16, 7:47 PM EDT | Flash Flood Warning | RNK | Caswell, Rockingham | 6 hr |
Nearby
River Flood Warnings in Virginia, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.